Side Effects of Finasteride and Acne

Q:

Hello, I have a question, can you please help verify the answer to this. I am really stressed out regarding the situation. I can’t ask my doctor because he is on vacation for the next month.

I was prescribed propecia for hairloss, but I am reluctant to take it because of hyperandrogenicity from finasteride. Is there any truth to that? is there a chance that a person can develope hyperandrogenicity from taking propecia and making a persons hair loss even worse. By the way I also have acne, and I am scared that the hyperandrogenicity can make my acne worse and skin more oily.

Please help me. Can propecia(finasteride) cause hyperandrogenicity, or is it not true. Can the increase in testosterone from propecia cause more hairloss and make the situation even worse.

thanks in advance

A:

Finasteride (Propecia) is a 5 alpha reductase inhibitor. That means that it blocks the enzyme that converts testosterone (male hormone) to Dihydrotestosterone (DHT) in the body. The main cause of baldness is DHT and not testosterone in addition to having the gene of hair loss. When first getting started on Finasteride, some men may even have an increase in their testosterone levels because it is no longer being converted to DHT and therefore its levels goes up. However, please be aware that these changes are temporary. Some men may feel an increase in sexual urge due to the increased testosterone for a few days but it is temporary. Since testosterone does not directly cause hair loss and its effect is due to the production of DHT, elevation of DHT should not worsen your hair loss in any way.

The increase in testosterone levels can affect your acne. I am not sure how significant the slight elevation of the testosterone could be on your acne and for that you need be seen by a dermatologist.